Florida, 2013Tornado in Florida, July 1, 2013
July 1, 2013 · NWS TBW · 1 event in 1 county or zone
Deep moisture and light east flow led to sea breeze storms developing across the area. One of the storms produced a waterspout over the Tampa Bay that briefly came onshore as a tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture and light east flow led to sea breeze storms developing across the area. One of the storms produced a waterspout over the Tampa Bay that briefly came onshore as a tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 1, 2:22 PM EST, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 1, 2:22 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
322 PM EDT MON JUL 1 2013
...FLOOD WATCH FOR WEST CENTRAL AND SOUTHWEST FLORIDA...
.SHORT TERM...
THE UNSEASONABLE UPPER PATTERN REMAINS IN PLACE THROUGH THE SHORT
TERM PERIOD...WITH LITTLE MOVEMENT OF THE UPPER LEVEL LOW OVER THE
MIDWEST...AND ALSO A RATHER STAGNANT SURFACE PATTERN UNTIL AFTER THE
SHORT TERM PERIOD...EXPECT SOUTHERLY WINDS AND SUBSTANTIAL MOISTURE
TO REMAIN IN PLACE OVER OUR CWA. ADJUSTED BLENDED GUIDANCE POPS
HIGHER TO ACCOUNT FOR MOVEMENT OF 700 MB JET FEATURES WHICH WILL
ACT TO AID CONVECTIVE DEVELOPMENT AND ISOLATED HEAVY RAINFALL OVER
MUCH OF THE CWA THROUGH WEDNESDAY.
FLOOD CONCERNS DISCUSSED IN THE HYDROLOGY SECTION BELOW...THE
FLOOD WATCH PREVIOUSLY ISSUED...AND FUTURE
WATCHES/WARNINGS/STATEMENTS.
.LONG TERM (THURSDAY THROUGH NEXT SUNDAY)...
THURSDAY...INDEPENDENCE DAY...WILL BE A TRANSITION DAY WITH A LARGE
UPPER TROUGH OVER THE MIDDLE CONUS AND AN UPPER RIDGE OVER THE
ATLANTIC...SANDWICHING A DEEP PLUME OF TROPICAL MOISTURE OVER GULF
WATERS WEST OF THE CWA. THESE FEATURES SLOWLY WORK WESTWARD WITH THE
UPPER RIDGE REACHING THE EASTERN SEABOARD BY THE WEEKEND WITH
BUILDING HEIGHTS AND SUBSIDENCE FORMING OVER THE REGION. AT THE
SURFACE HIGH PRESSURE OVER THE ATLANTIC RIDGES WEST TO THE SE U.S.
THROUGH THE PERIOD...WITH EASTERLY AND SOUTHEASTERLY LOW LEVEL FLOW
ACROSS THE CWA. DRIER AIR WITH THE UPPER RIDGE WILL RESULT IN A
DECREASE IN THUNDERSTORM COVERAGE...COMPARED TO EARLIER IN THE
WEEK...INTO THE LOWER SCATTERED RANGE. THE EAST AND SE FLOW WILL
KEEP THE WEST COAST SEA BREEZE CLOSE TO THE COAST AND PROVIDE A
FOCUS FOR THE BEST ODDS OF STORMS. THE UPPER RIDGE ALONG WITH THE
EAST AND SE LOW LEVEL FLOW WILL ALLOW AFTERNOON TEMPERATURES TO WARM
INTO THE LOWER TO MID 90S.
&&
.AVIATION...
A VERY WET PATTERN WILL CONTINUE NEAR AREA TAF SITES WITH SHOWERS
AND THUNDERSTORMS THROUGH THE NEXT 24 HOURS. EXPECT INTERMITTENT
MVFR AND BRIEF IFR CONDITIONS THROUGHOUT THE TAF PERIOD AND INTO THE
MIDDLE OF THE WEEK.
&&
.MARINE...
WITH THIS SYSTEM OVER THE AREA...CONDITIONS WILL CONTINUE TO
DETERIORATE OVER THE NEXT DAY OR SO. THE WATERS ARE ALREADY AT
SCEC AND MAY NEAR SCA BEFORE TOMORROW. IMPROVEMENT SHOULD BEGIN
MID-WEEK...THOUGH THUNDERSTORMS REMAIN POSSIBLE THROUGH THE
HOLIDAY. THE RIP CURRENT STATEMENT HAS BEEN EXTENDED DUE TO
CONTINUING CONCERNS FOR MODERATE TO STRONG RIP CURRENTS.
&&
.FIRE WEATHER...
NO FIRE WEATHER CONCERNS THROUGH THE WEEK THANKS TO PLENTY OF
MOISTURE TO KEEP RELATIVE HUMIDITY VALUES ABOVE CONCERN CRITERIA.
&&
.HYDROLOGY...
HEALTHY AMOUNTS OF MOISTURE CONTINUE TO CREATE A FLOOD RISK ACROSS
WEST CENTRAL AND SOUTHWEST FLORIDA. WPC FORECASTS CALL FOR 3 TO 5
INCHES OF RAIN...WITH POSSIBLE HIGHER AMOUNTS. SEVERAL LOCAL
RIVERS ARE CURRENTLY FORECAST BY THE SOUTHEAST RIVER FORECAST
CENTER TO ENTER MINOR FLOOD STAGE IN THE NEXT FEW DAYS...WITH
SEVERAL MORE EXPECTED TO ENTER ACTION STAGE. AS THE RAINFALL
ACCUMULATES...THE GROUND BECOMES MORE SATURATED...WHICH INCREASES
THE THREAT OF FLOODING. ANOTHER FACTOR IS THAT THE SOUTHERLY FLOW
HAS ELEVATED THE COASTAL WATERS WHICH MAKES LOWER LYING COASTAL
AREAS HARDER TO DRAIN SINCE THEIR MAIN WAY TO DRAIN RAIN...THE
NEIGHBORING BODY OF WATER...IS ELEVATED ABOVE NORMAL. THIS
SITUATION WILL NEED TO CONTINUE TO BE MONITORED...FUTURE HYDRO
STATEMENTS AND PRODUCTS WILL BE ISSUED AS THIS EVENT CONTINUES. A
FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY...OUR INTENTION IS TO
ISSUE THE NEXT RIVER STATEMENT AFTER THE NEXT RIVER FORECAST
UPDATE ARRIVES FROM SERFC LATER THIS EVENING.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 75 87 75 88 / 80 70 70 60
FMY 74 88 74 88 / 70 60 60 60
GIF 73 87 72 89 / 70 60 50 60
SRQ 76 88 76 89 / 80 70 60 60
BKV 73 88 73 88 / 70 70 70 60
SPG 77 88 77 87 / 80 70 70 60
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...RIP CURRENT RISK THROUGH TUESDAY EVENING FOR CHARLOTTE-
HILLSBOROUGH-LEE-MANATEE-PINELLAS-SARASOTA.
FLOOD WATCH THROUGH WEDNESDAY MORNING FOR CHARLOTTE-CITRUS-
DESOTO-HARDEE-HERNANDO-HIGHLANDS-HILLSBOROUGH-LEE-
LEVY-MANATEE-PASCO-PINELLAS-POLK-SARASOTA-SUMTER.
GULF WATERS...NONE.
&&
SHORT TERM...73/LEWIS
AVIATION...18/FLEMING
MARINE/FIRE WEATHER/HYDROLOGY...02/GARCIA
LONG TERM...09/RUDEHazardous weather outlook, Jul 1, 4:35 AM EST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
535 AM EDT MON JUL 1 2013
FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-012145-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
535 AM EDT MON JUL 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
NUMEROUS THUNDERSTORMS WILL CONTINUE TO STREAM NORTHWARD ACROSS
WEST CENTRAL AND SOUTHWEST FLORIDA TODAY AND TONIGHT. THE MAIN
IMPACTS WILL BE LOCALLY HEAVY RAIN...FREQUENT CLOUD TO GROUND
LIGHTNING...AND WIND GUSTS TO 40 MPH WITH THE STRONGER STORMS.
...FLOOD IMPACT...
RAINFALL OF 1 TO 2 INCHES BUT WITH LOCALLY HIGHER AMOUNTS WILL BE
POSSIBLE TODAY AND MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW
LYING AREAS. MINOR RIVER FLOODING MAY ALSO FORM IF HEAVY RAIN IS
CONCENTRATED IN RIVER BASINS AROUND TAMPA BAY.
...RIP CURRENT IMPACT...
LONG DURATIONS OF SOUTHWEST TO SOUTHERLY WINDS OVER THE GULF OF
MEXICO WILL RESULT IN A MODERATE TO HIGH RISK OF RIP CURRENTS AT
AREA BEACHES THROUGH AT LEAST TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
...THUNDERSTORM IMPACT...
A SIMILAR PATTERN IS EXPECTED TUESDAY THROUGH WEDNESDAY WITH
SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS WEST CENTRAL AND
SOUTHWEST FLORIDA WITH LOCALLY HEAVY RAIN...FREQUENT CLOUD TO
GROUND LIGHTNING...AND WIND GUSTS TO 40 MPH WITH STRONGER STORMS.
AREAL COVERAGE OF STORMS WILL DECREASE THURSDAY THROUGH
SUNDAY.
...FLOOD IMPACT...
THE THREAT WILL CONTINUE FOR HEAVY RAIN MAINLY TUESDAY WHICH MAY
CAUSE FLOODING OF STREETS AND LOW LYING AREAS. EACH ADDITIONAL DAY
OF HEAVY RAIN INCREASES THE RISK OF RIVER FLOODING ACROSS WEST
CENTRAL FLORIDA.
...RIP CURRENT IMPACT...
A MODERATE RISK OF RIP CURRENTS MAY CONTINUE INTO TUESDAY.
...EXCESSIVE HEAT IMPACT...
A STRONG AREA OF HIGH PRESSURE WILL MOVE INTO THE AREA LATE IN
THE WEEK AND CONTINUE FOR THE WEEKEND. THIS WILL CREATE THE
POTENTIAL FOR HIGHS IN THE MID 90S WITH HEAT INDEX VALUES OF 100
TO 105 FOR SATURDAY AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
RKR
In the hours before
Special weather statement, Jul 1, 12:01 PM EST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
101 PM EDT MON JUL 1 2013
FLZ055-060>062-011745-
DE SOTO-MANATEE-SARASOTA-CHARLOTTE-
101 PM EDT MON JUL 1 2013
...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CHARLOTTE...
SARASOTA...SOUTHEASTERN MANATEE AND WESTERN DESOTO COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS
LOCATED ALONG A LINE EXTENDING FROM VENICE GARDENS TO FORT
OGDEN...OR ALONG A LINE EXTENDING FROM VENICE TO 11 MILES NORTHEAST
OF PORT CHARLOTTE...MOVING NORTHEAST AT 25 MPH...WILL AFFECT
LAUREL...NOKOMIS...VENICE AND FORT OGDEN...UNTIL 145 PM EDT.
THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 179 AND 210.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR.
&&
LAT...LON 2737 8245 2738 8205 2734 8205 2734 8184
2705 8193 2701 8236 2701 8241 2703 8243
2716 8250
TIME...MOT...LOC 1700Z 212DEG 23KT 2708 8238 2712 8197
MCKAUGHANSpecial weather statement, Jul 1, 1:00 PM EST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
200 PM EDT MON JUL 1 2013
FLZ052-011845-
POLK-
200 PM EDT MON JUL 1 2013
...STRONG THUNDERSTORMS WILL AFFECT EASTERN POLK COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
LOCATED NEAR LAKE WALES MUNICIPAL AIRPORT...OR NEAR LAKE WALES...
MOVING NORTHEAST AT 25 MPH...WILL AFFECT WAHNETA...LAKE WALES...LAKE
WALES MUNICIPAL AIRPORT AND CYPRESS GARDENS...UNTIL 245 PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2802 8138 2805 8145 2800 8141 2801 8139
2797 8136 2778 8159 2794 8176 2827 8156
2820 8152 2815 8152 2815 8146 2809 8144
2809 8135 2807 8134
TIME...MOT...LOC 1800Z 214DEG 20KT 2792 8163Special weather statement, Jul 1, 2:39 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
339 PM EDT MON JUL 1 2013
FLZ062-065-012030-
CHARLOTTE-LEE-
339 PM EDT MON JUL 1 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL
CHARLOTTE AND CENTRAL LEE COUNTIES FOR STRONG THUNDERSTORMS WITH
STRONG WIND GUSTS VALID UNTIL 430 PM EDT...
AT 339 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS LOCATED NEAR PAGE FIELD AIRPORT...OR NEAR FORT
MYERS...MOVING NORTH AT 35 MPH WILL AFFECT PAGE FIELD AIRPORT...
GATEWAY...PAGE PARK AND WHISKEY CREEK.
THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 136 AND 167.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE
PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2701 8206 2698 8161 2651 8160 2642 8188
TIME...MOT...LOC 1939Z 168DEG 32KT 2663 8185
Special weather statement, Jul 1, 3:21 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
421 PM EDT MON JUL 1 2013
FLZ055-056-060>062-012100-
DE SOTO-HARDEE-MANATEE-SARASOTA-CHARLOTTE-
421 PM EDT MON JUL 1 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR DESOTO...
EASTERN SARASOTA...HARDEE...MANATEE AND NORTHERN CHARLOTTE COUNTIES
FOR STRONG THUNDERSTORMS WITH STRONG WIND GUSTS VALID UNTIL 500 PM
EDT...
AT 420 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 16 MILES
SOUTHEAST OF NOCATEE TO SOLANA...OR ALONG A LINE EXTENDING FROM 17
MILES SOUTHEAST OF ARCADIA TO PUNTA GORDA...MOVING NORTH AT 35 MPH
WILL AFFECT PORT CHARLOTTE...CLEVELAND...PUNTA GORDA AND CHARLOTTE
COUNTY AIRPORT.
THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 161 AND 182.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE
PONDING OF WATER ON ROADWAYS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR TO YOUR COUNTY
EMERGENCY MANAGEMENT OFFICE.
&&
LAT...LON 2680 8228 2764 8246 2764 8158 2700 8156
2686 8207 2690 8211 2693 8210 2695 8207
2695 8209 2691 8214 2692 8217 2684 8215
TIME...MOT...LOC 2020Z 179DEG 30KT 2708 8166 2697 8204Tornado, Pinellas
- When
- July 1, 4:50 PM EST to 4:52 PM EST
- Where
- Pinellas County, 0.34 mi W of Safety Harbor to 0.29 mi WNW of Safety Harbor
- Rating
- EF0
- Path length
- 0.06 mi
- Path width
- 20 yd
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 28.021, -82.665
A nearly stationary waterspout developed over the waters of Safety Harbor and was pushed onshore near the 400 block of East Shore Drive in Oldsmar. Pinellas County Sheriff's Office found damage to shingles of a home, knocked down branches, a tree, a mailbox, and snapped a guide wire.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 1 to 5, 201338 deaths · 213 injured · 2 events
- Heat in Utah, July 1 to 4, 20133 deaths · 1 event
- Drought in Texas, July 1 to 31, 2013$128 million · 20 events
- Drought in Oklahoma, July 1 to 31, 2013$36 million · 3 events
- Drought in Texas, July 1 to 31, 2013$10 million · 24 events
- Heat in California, July 1 to 5, 20131 death · 5 events
- Debris Flow and Hail in California, July 1 to 3, 20131 death · 1.75 in hail · 3 events
- Tornadoes in Connecticut, July 1, 2013$5.0 million · EF1 · 2 events
- Wildfire in Colorado, July 1 to 9, 2013$3.0 million · 3 events
- Flash Flood and Flooding in Pennsylvania, July 1 to 2, 2013$2.1 million · 8 events
- Flash Flooding and Flood in New York, July 1 to 3, 2013$685,000 · 15 events
- Wildfire in Nevada, July 1 to 31, 2013$1.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469097.